Wyoming, 2011

Blizzard in Wyoming, January 21 to 22, 2011

January 21 to 22, 2011 · NWS BYZ · 1 event in 1 county or zone

Extremely strong winds combined with some fresh snow caused areas of blowing snow with very high drifts blocking Highway 14 and trapping people at the Lodges near Burgess Junction. Winds gusted to 80 mph in the vicinity.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Extremely strong winds combined with some fresh snow caused areas of blowing snow with very high drifts blocking Highway 14 and trapping people at the Lodges near Burgess Junction. Winds gusted to 80 mph in the vicinity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 21, 3:41 PM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Jan 21, 3:41 PM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
341 PM MST FRI JAN 21 2011

.SHORT TERM...VALID FOR SAT AND SUN...

UNSETTLED NORTHWESTERLY FLOW ALOFT BROUGHT CLEARING TO THE AREA
TODAY BUT THE NEXT DISTURBANCE IS ALREADY TRACKING INTO NORTHWEST
MONTANA. THIS DISTURBANCE HAS ALREADY INDUCED PRESSURE FALLS EAST
OF THE DIVIDE AND GAP FLOW WINDS HAVE DEVELOPED AT LIVINGSTON IN
RESPONSE. EXPECT THIS EVENT TO BE FAIRLY SHORT LIVED THIS EVENING
AS THE DISTURBANCE SHOULD DIG FAR ENOUGH SOUTH INTO IDAHO TO
REDUCE PRESSURE GRADIENTS. DYNAMICS FROM THIS WAVE BEGIN TO
OVERSPREAD THE WESTERN ZONES THIS EVENING AND THE REMAINDER OF THE
AREA AFTER MIDNIGHT. EXPECT LIGHT PRECIPITATION TO DEVELOP NORTH
OF BILLINGS BUT WEST OF BILLINGS DOWNSLOPE WINDS ARE EXPECTED TO
PERSIST AND THIS MAY LIMIT MUCH PRECIPITATION FROM FALLING. ALSO
EXPECT TEMPERATURES TO REMAIN MILD WEST OF AND INCLUDING
BILLINGS...SO SNOW SHOULD STRUGGLE TO ACCUMULATE. LATER
TONIGHT...AS THE LIFT SHIFTS EASTWARD...IT WILL ENCOUNTER COOLER
TEMPERATURES AND LESS DOWNSLOPE...SO EXPECT SNOWFALL TO BEGIN
DEVELOPING.

WAVE DEEPENS AND SLOWS AS IT MOVES INTO THE DAKOTAS ON
SATURDAY AND THIS CAUSES THE SURFACE TROUGH TO DEEPEN AND MODELS
ARE NOT SHOWING A REAL STRONG COLD AIR PUSH AT THE LOWER LEVELS
BEHIND THIS WAVE. THUS DO NOT EXPECT AS MUCH WIND AS PREVIOUSLY
THOUGH AND IN FACT ON SATURDAY WINDS AT KBHK MAY REMAIN
SOUTHEASTERLY. AGAIN THE CENTRAL AND WESTERN ZONES SEE MORE OF A
DOWNSLOPE AND GOOD MIXING SO TEMPERATURES IN THE 30S AND LOWER 40S
ARE LIKELY AND ANY SNOW SHOWERS WILL NOT PRODUCE MUCH ON THE
GROUND. SNOW WILL ACCUMULATE OVER THE EASTERN ZONES...ESPECIALLY
IN THE TROUGH AXIS...WHICH LINGERS LONGEST OVER CARTER COUNTY THE
LONGEST. THE LONGER THE EVENT PERSISTS ON SATURDAY...THE BETTER
POTENTIAL FOR WINDS TO DEVELOP OVER THE EASTERN AREAS..ESPECIALLY
CARTER COUNTY...SO BLOWING AND DRIFTING MAY BECOME AN ISSUE. HAVE
ISSUED A WINTER WEATHER ADVISORY FOR THE EASTERN 4
COUNTIES...EXPECT SNOWFALL AMOUNTS TO BE LESS OVER ROSEBUD COUNTY
AND TEMPERATURES WERE WARM ENOUGH TODAY TO PRODUCE A CRUST ON THE
EXISTING SNOW.

THIS WAVE WILL ALSO BRING UNSTABLE NORTHWEST FLOW TO THE BIG HORNS
MOUNTAINS WHICH WILL BRING ANOTHER SHOT OF ACCUMULATING SNOW.
EXPECT 6 TO 10 INCHES TO FALL...WITH SNOW LINGERING OVER THE BIG
HORNS INTO SATURDAY EVENING WHEREAS IT WILL DECREASE SOONER OVER
SOUTHEAST MONTANA. QUESTION AREA FOR ACCUMULATING SNOW WILL BE
SOUTHERN BIG HORN...SOUTHERN ROSEBUD AND SHERIDAN COUNTIES. THINK
TEMPERATURES MAY BE A FACTOR LIMITING INITIAL SNOW...AND DO NOT
EXPECT WRAP AROUND SNOW IMPACTING THE SOUTHEAST COUNTIES TO EXTEND
MUCH FURTHER WEST...BUT IT WILL HAVE TO BE WATCHED.

SUNDAY SEES DRYING AND RIDGING IN THE MORNING...BUT THE NEXT WAVE
MOVES INTO THE AREA AROUND MID DAY. SURFACE INFLECTION REMAINS
FURTHER TO THE EAST SO LESS OF A PRECIP CHANCE...BUT FLOW ALOFT
DOES BECOMING SLIGHTLY CYCLONIC SO CANNOT RULE OUT A FEW SHOWERS.
DESPITE A DOWNSLOPE PATTERN TEMPERATURES WILL BE A BIT COOLER THAN
SATURDAY. BORSUM

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

STRONG WESTERLY JET ACROSS THE WESTERN AND CENTRAL PACIFIC WILL
ALLOW FOR A RATHER STRONG RIDGE WITH 1-2 STANDARD DEVIATION HEIGHT
ANOMALIES TO REMAIN ANCHORED OVER THE PACIFIC NW AND NORTHERN
ROCKIES FOR MOST OF NEXT WEEK. A COUPLE OF WEAK SHORTWAVES IN THE
MONDAY AND TUESDAY TIME FRAME WILL BRING BRIEF CHANCES OF WHAT
SHOULD BE LIGHT PRECIPITATION...MAINLY TO THE MOUNTAINS AND
EASTERN PARTS AS LOW LEVELS LOOK TO REMAIN DOWNSLOPED. WITH ARCTIC
AIR WELL TO OUR EAST AND NORTH TEMPS ACROSS SOUTHEAST MONTANA
SHOULD REMAIN ABOVE NORMAL DESPITE THE SHORTWAVE ACTIVITY...THOUGH
MUST RESERVE A BIT OF UNCERTAINTY WITH REGARD TO TEMPS AND POPS AS
NORTHWEST FLOW CAN BE TROUBLING FOR US. THERE IS PRETTY GOOD MODEL
CONSENSUS IN STRONGER RIDGING AND ANTICYCLONIC FLOW THURSDAY-ISH.
THIS COULD YIELD ONE OR TWO VERY WARM DAYS SOMETIME MID TO LATE
NEXT WEEK...WITH THURSDAY BEING THE BEST BET FOR A WARMEST DAY AS
IT LOOKS NOW. HAVE RAISED TEMPS AND HAVE GONE MUCH ABOVE LATE
JANUARY NORMALS. HAVE ALSO DROPPED MOUNTAIN POPS AND WENT DRY
EVERYWHERE FOR WED NITE THROUGH THU NITE PER THE EXPECTED STRONG
RIDGING. GIVEN THAT THERE IS LITTLE SNOW COVER ACROSS MOST OF OUR
WESTERN LOWER ELEVATIONS AND LITTLE CHANCE OF ADDITIONAL SNOW
BETWEEN NOW AND THEN IT WILL BE INTERESTING TO SEE HOW WARM WE
MIGHT GET. HAVE GIVEN BILLINGS A HIGH OF 50 DEGREES NEXT THURSDAY.
WARMTH MAY CONTINUE INTO FRIDAY...BUT CURRENT INDICATIONS ARE THAT
A CANADIAN CLIPPER MAY BRING SOME COOLER AIR SOMETIME FRIDAY OR
PERHAPS BY FRIDAY NIGHT. GFS/ECMWF AND ENSEMBLES ALL HINT AT A
SLIGHT WESTWARD SHIFT OF THE RIDGE TO THE EASTERN PACIFIC...SO A
TREND TOWARD COOLING BY NEXT WEEKEND SEEMS REASONABLE AT THIS
TIME.

JKL

&&

.AVIATION...

STRONG SW WINDS WITH GUSTS TO 50 KTS WILL IMPACT KLVM THROUGH
AROUND MIDNIGHT. WINDS WILL SHIFT WITH A COLD FRONTAL PASSAGE AND
DECREASE SOMEWHAT LATE TONIGHT...THOUGH REMAINING GUSTY THROUGH
TOMORROW. W-NW WINDS WILL GUST TO 25-35 KTS ACROSS MUCH OF WEST
AND CENTRAL PARTS TOMORROW...INCLUDING KBIL AND KSHR IN ADDITION
TO KLVM.

OTHERWISE AN APPROACHING DISTURBANCE WILL BRING SNOW AND
OBSCURATIONS TO THE MOUNTAINS BEGINNING THIS EVENING. SNOW WILL
DEVELOP EAST OF KBIL BY LATE EVENING...CAUSING IFR OR LOWER
CONDITIONS AT KMLS INTO SATURDAY. AREAS OF MVFR WITH LIGHTER SNOW
WILL IMPACT KLVM...KBIL AND KSHR.

JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 029/035 021/037 024/040 028/042 027/042 024/050 028/038
    33/W    22/S    21/B    22/J    11/B    00/B    01/B
LVM 029/035 016/032 014/038 026/039 022/040 020/046 026/037
    98/W    21/N    21/N    22/J    11/N    00/N    11/N
HDN 023/033 018/031 022/037 023/041 021/042 019/046 019/038
    64/J    21/B    21/B    22/J    11/B    00/B    01/B
MLS 020/028 014/034 016/029 019/037 021/036 014/037 016/031
    ++/J    23/S    21/B    22/J    21/B    11/B    11/B
4BQ 020/034 015/035 017/033 019/040 023/039 020/039 021/034
    7+/J    33/S    31/B    22/J    21/B    11/B    11/B
BHK 014/025 010/031 015/027 016/034 019/032 015/036 016/028
    7+/J    33/S    32/J    22/J    21/B    11/B    11/B
SHR 022/034 015/036 022/040 023/041 021/043 020/049 021/040
    79/W    33/O    41/B    22/J    21/B    00/B    01/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 5 PM MST
      SATURDAY FOR ZONES 32-33-36-37.
     WIND ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING FOR ZONE
      65.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 11 PM MST
      SATURDAY FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 21, 3:05 PM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
305 PM MST FRI JAN 21 2011

MTZ028>042-056>058-063>068-WYZ098-099-222215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
305 PM MST FRI JAN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

STRONG SOUTHWEST WINDS WITH GUSTS TO 70 MPH WILL AFFECT THE
LIVINGSTON AREA THIS EVENING. TRAVELERS ALONG INTERSTATE 90 NEAR
LIVINGSTON SHOULD BE PREPARED FOR STRONG CROSS WINDS.

SNOW WILL DEVELOP OVER THE WESTERN MOUNTAINS AND ACROSS THE LOWER
ELEVATIONS MAINLY EAST OF BILLINGS THIS EVENING...AS A DISTURBANCE
MOVES INTO THE REGION FROM BRITISH COLUMBIA. SNOW WILL ACCUMULATE
IN THESE AREAS...AND TRAVELERS SHOULD USE CAUTION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE OVER THE MOUNTAINS AND ACROSS THE EASTERN
PLAINS ON SATURDAY. EXPECT TOTAL ACCUMULATIONS OF 6 TO 10 INCHES
OVER THE CRAZY...BEARTOOTH...ABSAROKA AND BIG HORN MOUNTAINS.
ACCUMULATIONS OF 3 TO 5 INCHES CAN BE EXPECTED AT LOWER ELEVATIONS
EAST OF A FORSYTH TO LAME DEER LINE...WITH 1 TO 2 INCHES OR LESS
ELSEWHERE. IN ADDITION TO THE SNOW...GUSTY NORTHWEST WINDS WILL
CAUSE AREAS OF BLOWING SNOW.

TRAVELERS SHOULD BE PREPARED FOR AREAS OF SNOW COVERED ROADS AND
LIMITED VISIBILITIES DUE TO SNOWFALL AND BLOWING SNOW.

LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED IN THE CITY OF
BILLINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Northeast Bighorn Mountains

When
January 21, 7:00 PM MST to January 22, 3:00 PM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
Law Enforcement

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277687.